MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX BIVONA CUSTOM FLEXTEND TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX BIVONA CUSTOM FLEXTEND TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number FT17FN35NGE915N
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/26/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received that a smiths medical portex bivona custom flextend tracheostomy tube was placed into a patient and determined to be "defective" two days later.It was reported the "valve in the balloon line was floating back and forth in the line".Subsequently, a tracheostomy (trach) change out was required.There were no adverse patient effects.
 
Additional Manufacturer Narrative
Evaluation results: one bivona trach tube was returned for inspection.  the returned-product had the airway tubing entirely severed; the teflon tubing was dislocated from its required position and was found midway up the airway tubing toward the pilot balloon. additionally, the customer sent a photo that showit was reported the device with a non-severed airway tubing, but with the teflon tubing also out of place.   the returned device was compared to the routine inspection criteria, and there were no issues noted that would have made the device more susceptible to dislocation of teflon tubing. all devices are submit to 100% inspection, so it is unlikely that the device was sent out with the teflon out of position.  it is possible that excessive manipulation of the product (specifically the airway tubing) by the end user led to the teflon tubing becoming displaced; the fact that the returned sample was completely severed lends backing to this theory.This complaint was communicated to manufacturing personnel to raise awareness for this potential issue.  based on the fact that the exact root cause of why the teflon tubing became displaced cannot be determined, there are no further actions planned at this time.  smiths-medical regularly monitors complaints for trends, and may take additional actions regarding this issue if deemed appropriate.

Brand Name
PORTEX BIVONA CUSTOM FLEXTEND TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8547171
Report Number3012307300-2019-02230
Device Sequence Number1744716
Product Code JOH
UDI-Device Identifier15019517110197
UDI-Public15019517110197
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/12/2024
Device Model NumberFT17FN35NGE915N
Device Catalogue NumberFT17FN35NGE915N
Device Lot NumberSS020661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer05/15/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age2 YR